Article Text

other Versions

PDF
Short answer question case series: the perils of urine toxicology testing
  1. Moses Graubard,
  2. Paul Rohdenberg,
  3. Timothy Jang
  1. Department of Emergency Medicine, Harbor-UCLA Medical Center, David Geffen School of Medicine at UCLA, Torrance, California, USA
  1. Correspondence to Dr Timothy B Jang, Department of Emergency Medicine, Harbor-UCLA Medical Center, David Geffen School of Medicine at UCLA, 1000 W Carson St, Torrance, CA 90509, USA; tbj{at}ucla.edu

Statistics from Altmetric.com

Case vignette

A 32-year-old man is brought in by ambulance with altered mental status. He has pinpoint pupils that are minimally reactive, and apnoea. He receives high-dose naloxone with improvement in his respiratory status. Upon awaking, he states that someone slipped him a ‘mickey,’ but his friends believe he ingested some ‘old pain pills’ on the night of presentation. An hour later, the patient is found to be apnoeic and difficult to arouse, despite a normal blood glucose level. Consequently, further investigation is pursued with a normal head CT, blood chemistry tests, cerebrospinal fluid analysis and urine toxicology testing. The patient is given additional naloxone and awakens again.

Key questions

  1. What is a ‘mickey’ and would it show up on a urine toxicology screen?

  2. What are the chances this patient had opioid toxicity given that he had a normal urine toxicology screen?

  3. Does the response to naloxone help us with the diagnosis?

  4. Is there a role for flumazenil in this case?

  5. How should this patient be further managed?

Discussion

  • 1. ‘Mickey’ is a term for an alcoholic beverage laced with a sedative-hypnotic …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.